Has anyone had their doctor give up on them? Frustrated

Posted by heidirahk @heidirahk, May 15 6:41pm

Has anyone had their doctor give up on them? I struggle with BP2. I was on Prozac 20mg and 200mg of lamictal for about 4 years. I never felt super on it but I survived. Crash last fall and we have been trying to find something to work. Tried Zoloft (6 weeks) but I could not handle the side affects, it felt like my brain was sitting on a electric fence, zapping away. Next Welbutrin, 5 days later I was becoming hypo manic. Stopped. Start Seroquel xr. start at 50mg to 150mg.(5 week titration) Horrible headaches, nausea could not eat. losing weight, restless sleep, than my arms and leg muscles became very week. and started to become paranoid. He told me to drop to 50mg. Started throwing up, he would not return my calls, I became scared so I stopped the Seroquel( I posted a comment about this on the stopping seroquel form). so we start lexapro ( on my red list on the genesight he does appear to have much interest in the genesight). Horrible side affects, Headeache, buzzing, tingling on my brain that moved around, nauseous, no appetite, (still losing weight), left side of my face and left eye sore, just to name a few. I am extremely brain sensitive. He does not understand this and claims he has never run across this. Anyway slow titration on Lexapro 5mg, 7.5mg. I told him all the stuff going on and that I was starting to become more agitated and angry as I was going up. He still wanted me to go up to 10mg. I tried for 10 days, Man I would get so tense and was starting to have mixed episodes and rapid cycles, anger, tense, depression. I talked to him last Tuesday and he tells me to go on a med holiday. Stop lexapro, and he doesn't know if there is anything he can do for me. He said, maybe it's time to get a second opinion, but did not help in referring anyone or offering help to find someone. What doctor tells their patient who is very depressed and has repeatedly told him you were having strong suicidal thoughts, to go on a med holiday? I dropped down to 7.5mg. How fast can I taper down.
Thanks for listening, I'm scared and lost. Thank goodness I have a wonderful husband
Heidi

You’re not the only one this happens to. Doctors nowadays have no problem abandoning their patients. Sorry this has happened to you. Physch patients are so vulnerable. We should never have to go through this.

REPLY
@sears

You’re not the only one this happens to. Doctors nowadays have no problem abandoning their patients. Sorry this has happened to you. Physch patients are so vulnerable. We should never have to go through this.

Jump to this post

How fast do you think I can come off it? Doc say about 2 weeks.It's scary and hard to ignore when the whole left side of my face and eye is sore. I'm really worried about any withdrawls .
Heidi

REPLY

Two weeks? He’s got to be kidding. Don’t even try to get off this stuff in two weeks! Is there a community mental health center in your area. You need to find a new doctor ASAP.

REPLY

I do have a new doctor lined up, but I can't get in until the end of June.. We need more mental health Doctors. I started the lexapro April 3rd. How slow a taper do you think?. I just dropped to 7.5 from 10mg on May 10th ( I was only on 10mg for 10 days). I went to 5mg on Saturday.

REPLY

I think you should just stop tapering until you speak with your doctor. Don’t go up, just stay where you are for now.

REPLY

Have had similar experience at least twice and told I am medication resistant so basically trying to cope having depression every single day with no options in sight. Tried EMDR and ECT with no luck. No alternative options.

REPLY
@marjou

Have had similar experience at least twice and told I am medication resistant so basically trying to cope having depression every single day with no options in sight. Tried EMDR and ECT with no luck. No alternative options.

Jump to this post

Hello @marjou,

I am sorry to hear that you have not found any med to help you with your depression. That sounds very difficult. I know that you have posted in the discussion about genetic testing, https://connect.mayoclinic.org/discussion/why-genetic-testing-for-mental-health-meds-is-important/. Did you ever check with your insurance to see if it was affordable?

Many people have been helped to find the right medication using this testing procedure.

Has your Vitamin D level been checked recently. A low Vitamin D level has resulted in depression for a lot of people. You might look into that.

I suppose you are aware that starting any new med, may cause the side effects that you mentioned. Often these side effects will resolve themselves after a week or so.

There are many non-medication therapies that can help with depression. Activities such as walking, water exercise, small group discussion groups (See Nami's website as they offer support groups, https://www.nami.org/Home).

Always feel free to post on Connect. We will be here for you to listen and share.

REPLY

@heidirahk You are certainly dealing with some difficult issues, Heidi. I remember how long it took me to find the right antidepressant, having to give each one six weeks. Some did nothing, but others had bad side effects. I finally, after more than a year of trial and error, landed on Wellbutrin, and it still is effective after 15 years. A few years ago I was beginning to feel more depressed and unsafe, so the psychiatrist tried a few add on medications, and I found that Mirtazapine brought me back on track.

Is it a psychiatrist you're talking about? You know that you have every right to refuse a medication. Somewhere, there's one that can stabilize your health, or a combination of meds. Don't give up. I know that's a quick statement, and many of us have wanted to give up for one reason or another. I've been there a lot over the past 20 years.

I'm facing finding a new pcp because the one I've been seeing for many years is retiring. I think my pain specialist has given up on me after several years of trying to find a medication that would reduce the pain in my feet and ankles. Nothing has helped for more than a few weeks. My neurologist hasn't given up on me, but he's concerned about the continued rapid spread of the neuropathy pain.

Recently I started taking the full dosage of my anti anxiety medication. I'd only been taking half of what I'm prescribed. I actually take it to treat 2 things – anxiety disorder and restless body syndrome. It's really reduced the muscle twitching, and my wife is happy that I don't kick in my dreams.

You might ask your doctor who he would have a family member go to for treatment like yours, and you can look at reviews online. I hope you will be able to get the help you need soon.

Jim

REPLY

Thank You Jim for your encouraging words. After doing some research I think I know what happened. I was trying to wean off the Prozac, for medical reasons. My doctor was involved, he did not instruct me how to taper safely.(I found out after my research, I was tapering much to fast) I went into withdrawal and did not know what it was. So panic sets in and we are off to find some other med. So we start the on, off med cycle. Each med that you are on for around 4 weeks you brain has started to make changes, so there is withdrawal from that med and your still withdrawing form the med before that and so on. You also may have side effects from each med you start. No wonder my brain is in such a mess. I am really upset that my psychiatrist didn't figure it out. The right thing to have done was reinstate a very low dose of the Prozac and waited until I stabilized. So I have decided to hold on the 5mg Lexapro and let my brain stabilize before I do anything else. I have a appt. with my doctor tomorrow and he thinks I will be off the Lexapro. I just could not add on another WD when my brain is still trying to adjust to all the changes. WD is horrible, My brain is still buzzing, numb, zapping, feels like it is crinkling at times, disconnected thinking, unexplainable fear, panic, sensitive to light, noise and commotion. Insomnia, anxiety, depression that comes on then dissipates, this is just to name a few. There is enough literature my doctor should have been up on it. http://www.nytimes.com/2019/03/05/health-withdrawal-drugs.html
I am starting to feel some healing. They say it will come in windows and wave, you will have times when things feel like they are getting better, than you could have times were you feel horrible again. The is the brain trying to repair and go back to a homeostasis state and it takes time. I have noticed this accruing. I'll I do is take one day at a time. I am learning more about meds and the brain. I hope through educating myself more, I can make better decisions and be my own advocate for my health Again, thank you for your encouragement.
Heidi

REPLY
Please sign in or register to post a reply.